Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 35, NWS Honolulu, HI

December 25, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 25, 2014, 9:16 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2014, 9:16 AM HST (19:16 UTC)
Expired
Dec 25, 2014, 3:21 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WWHW70 PHFO 251916
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
916 AM HST THU DEC 25 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.WINDS CONTINUE TO EASE OVER THE BIG ISLAND SUMMITS THIS
MORNING...THOUGH WILL REMAIN STRONG ENOUGH TO REACH THE ADVISORY
LEVEL THROUGH THIS EVENING.

HIZ028-260400-
/O.CAN.PHFO.HW.W.0013.000000T0000Z-141226T0400Z/
/O.NEW.PHFO.WI.Y.0035.141225T1916Z-141226T0400Z/
BIG ISLAND SUMMITS-
916 AM HST THU DEC 25 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...
OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
677 
WWHW70 PHFO 260121
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 PM HST THU DEC 25 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.WINDS OVER THE BIG ISLAND SUMMITS HAVE ONCE AGAIN STRENGTHENED
THIS AFTERNOON AND ARE EXPECTED TO CONTINUE THROUGH MIDNIGHT.
THE WINDS WILL DECREASE SLIGHTLY BUT REMAIN STRONG THROUGH FRIDAY.

HIZ028-261000-
/O.UPG.PHFO.WI.Y.0035.000000T0000Z-141226T0400Z/
/O.NEW.PHFO.HW.W.0014.141226T0121Z-141226T1000Z/
BIG ISLAND SUMMITS-
321 PM HST THU DEC 25 2014

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 50 TO 75 MPH WITH LOCALIZED GUSTS OVER 90 MPH

* TIMING...THROUGH MIDNIGHT HST TONIGHT.

* IMPACTS...TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL
  WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST
56 MPH...WITH GUSTS OVER 66 MPH.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 25, 3:30 AM HST, 5 hours 46 minutes earlier.

Area forecast discussion, Dec 25, 3:30 AM HST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST THU DEC 25 2014

.SYNOPSIS...
AN UPPER LEVEL TROUGH AND A DEVELOPING SURFACE LOW NORTH OF THE
ISLANDS WILL CONTINUE TO GRADUALLY MOVE AWAY FROM THE AREA TODAY.
THIS WILL BRING A DECREASE IN SHOWERS AND A GRADUAL TRANSITION TO A
DRIER WEATHER PATTERN FOR THE UPCOMING WEEKEND. MODERATE NORTHERLY
AND NORTHWESTERLY WINDS WILL SHIFT TO A MORE TYPICAL TRADE WIND
REGIME BY LATE SUNDAY AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
THE ANTICIPATED CYCLOGENESIS N OF THE ISLANDS IS FINALLY HAPPENING.
LATEST ASCAT SCATTEROMETER WIND DATA SHOWS THE SFC LOW DEVELOPING
N OF KAUAI AND OAHU AS AN UPPER LEVEL TROUGH ALSO GRADUALLY LIFTS
TO THE N OF THE AREA. AS BOTH THESE SYSTEMS CONSOLIDATE INTO A LARGE
STORM COMPLEX...THEIR NORTHEASTERLY MOTION WILL TAKE THE DEEP
MOISTURE THAT BROUGHT ALL THE RAIN ACTIVITY FROM THE LAST COUPLE OF
DAYS FURTHER AWAY FROM THE ISLAND CHAIN TODAY. HOWEVER...THERE WILL
BE ENOUGH RESIDUAL MOISTURE FOR A FEW SHOWERS TO DEVELOP
TODAY...WHICH WILL BE STREAMING ACROSS THE ISLANDS FROM THE NW. THIS
REFLECTS THE BACKING OF THE SFC WINDS TO A MORE W/NW FLOW AS THE LOW
DEEPENS N OF THE AREA.

WITH A DRIER AND COOLER AIRMASS GRADUALLY ESTABLISHING AND THE DEEP
LAYER MOISTURE DEPARTING TO OUR ENE...CONDITIONS ACROSS THE ISLANDS
CONTINUE TO IMPROVE AND THE FLASH FLOOD WATCH FOR MAUI COUNTY AND
THE BIG ISLAND HAS BEEN DISCONTINUED. ALSO...AS THE TROUGH/LOW
COMPLEX MOVES FURTHER AWAY FROM THE AREA...THE THREAT FOR BLIZZARD
CONDITIONS OVER THE BIG ISLAND SUMMITS HAS DECREASED AND THE WARNING
IS NO LONGER IN EFFECT. HOWEVER...PRESSURE GRADIENTS WILL REMAIN
TIGHT ENOUGH ALOFT...KEEPING PERIODS OF VERY STRONG WINDS THROUGH
THE AFTERNOON HOURS. THUS...A HIGH WIND WARNING IS NOW IN EFFECT FOR
THE MAUNA LOA AND MAUNA KEA SUMMITS UNTIL 6 PM HST THIS EVENING.

THE GLOBAL MODELS ARE STILL SLOW IN DEPICTING THE DEVELOPMENT OF
THE AFOREMENTIONED SFC LOW N OF THE ISLANDS...BUT AT LEAST NOW BOTH
GFS AND ECMWF SEEM TO BE REACHING BETTER CONSENSUS IN NOT DEVELOPING
THE LOW TO THE E OF THE BIG ISLAND AS IN PREVIOUS RUNS. THUS...
CONFIDENCE IS HIGH IN TERMS OF HAVING THE LOCAL WEATHER CONDITIONS
BECOMING MORE BENIGN ALONG WITH COOLER TEMPERATURES AND NW WINDS
DEVELOPING TODAY AND THROUGH FRIDAY. WINDS WILL THEN GRADUALLY
SWITCH TO THE N DURING THE WEEKEND...AND FINALLY TURNING BACK TO A
MORE TYPICAL TRADE WIND PATTERN LATE SUN AND INTO EARLY NEXT WEEK AS
A RIDGE MOVES TO THE N OF THE ALOHA STATE. LITTLE SHOWER ACTIVITY IS
ANTICIPATED DURING THE WEEKEND.

MODELS DEPICT A POSSIBLE COLD FRONT REACHING THE ISLANDS BY THE
MIDDLE OF NEXT WEEK...WITH POTENTIAL FOR ANOTHER ROUND OF UNSETTLED
WEATHER ACROSS THE ALOHA STATE. BUT CONFIDENCE IN THIS SOLUTION
REMAINS LOW ATTM.

&&

.AVIATION...
THE CALM WINDS AND LOCALIZED LAND BREEZES OVERNIGHT HAVE KEPT THE
ISLANDS FAIRLY QUIET. WINDS SHOULD START TO INCREASE SLIGHTLY TODAY
AS A LOW NORTH OF KAUAI CONTINUES TO DEVELOP. WITH THE POSITION OF
THE LOW...WINDS WILL RANGE FROM NORTHERLY OVER KAUAI...TO WESTERLY
OVER OAHU...TO WEST-SOUTHWESTERLY OVER MAUI COUNTY.

ISOLATED TO SCATTERED SHOWERS CONTINUE TO SPECKLE THE SMALLER
ISLANDS...MAINLY OVER THE WATERS. SOME OF THESE BRIEF SHOWERS MAY
CARRY MVFR CONDITIONS AND CLOUDS TOPS BETWEEN 10 AND 12 KFT.

THROUGHOUT THE DAY...EXPECT TERMINALS TO REMAIN PREDOMINATELY VFR.
NO AIRMETS ARE EXPECTED.

&&

.MARINE...
A HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE SMALLER ISLANDS
CONTINUES THROUGH TODAY. ANOTHER MODERATE NORTHWEST SWELL IS
EXPECTED TO ARRIVE FRIDAY NIGHT...PEAKING ON SATURDAY BEFORE
DECREASING A LITTLE ON SUNDAY. A REINFORCING NORTHWEST SWELL WILL
ARRIVE ON MONDAY.

THE COMBINED SEAS HEIGHTS ARE HIGH ENOUGH TO WARRANT SMALL CRAFT
ADVISORY FOR MUCH OF THE EXPOSED COASTAL WATERS. CONDITIONS SHOULD
IMPROVE ENOUGH BY THIS EVENING SUCH THAT THE ADVISORY MAY BE ALLOWED
TO EXPIRE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY THROUGH 6 PM HST THIS EVENING FOR NORTH FACING
SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI.

HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS
EVENING.

SMALL CRAFT ADVISORY THROUGH 6 PM HST THIS EVENING FOR ALL HAWAIIAN
WATERS EXCEPT FOR MAUI LEEWARD WATERS...BIG ISLAND LEEWARD WATERS
AND BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:55 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Dec 25, 2:41 AM HSTHigh Wind WarningHFOHawaii7 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.